Pennsylvania, 2023

Tornado in Pennsylvania, June 12, 2023

June 12, 2023 · NWS CTP · 1 event in 1 county or zone

At 1:30 PM on June 12, 2023, an EF0 tornado touched down in Conewago Township, York County. The tornado crossed Cloverleaf Road and tracked northeastward for just over one-third of a mile before lifting around 1:32 PM.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

At 1:30 PM on June 12, 2023, an EF0 tornado touched down in Conewago Township, York County. The tornado crossed Cloverleaf Road and tracked northeastward for just over one-third of a mile before lifting around 1:32 PM. A few trees were uprooted between Cloverleaf Road and Kern Road. Maximum winds were estimated to be around 75 mph, and the maximum path width was approximately 130 yds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 12, 10:47 AM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 12, 10:47 AM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service State College PA
1147 AM EDT Mon Jun 12 2023

.SYNOPSIS...
A cold front over Western Pennsylvania late this morning will
push east across the remainder of the region this afternoon
and early this evening.

A deepening upper low will become cut-off and drift slowly
east over the Great Lakes through late this week, keeping the
weather unsettled and temperatures cooler than normal.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
An area of generally light to moderate rain along and ahead of a
cold front was underperforming what's been anticipated by most
model guidance and their associated ensemble suits (thus far).

The timing of the bulk of the larger scale forcing with
widespread clouds and showers during the mid to late morning has
effectively minimized instability during the already convective
min of the day. So, although WPC and SPC has targeted the
eastern third or so of our CWA with MRGL Risks for both
Excessive Rain and SVR TSRA, chances appear to be diminishing in
many respects.

SFC Based CAPE now between 1000-1500 J/KG over the Lower Susq
Valley and 0-3KM Bulk Shear Vectors from the SW at around 30 KTS
in that area, some low-topped mini supercells could pop up
across the area near and to the south of the I-81 corridor this
afternoon.

After the front passes, there may some brief clearing in the
west. But, cyclonic flow will close up the hole with clouds, and
perhaps a few --SHRA over the Western mtns. Elsewhere, once the
front passes, there should be better/more-complete clearing.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
The wet ground and clearing sky could make some fog tonight.
But the wind will be out of the west at 5-10mph with some higher
gusts and the dewpoints will be dropping into the 40s W and
l50s E. So, the fog may have a tough time forming. Expect a
gradual decrease in clouds over the W thru the latter half of
the night.

A cut-off upper low will crawl across the Lower Great Lakes
over the next few days. The base of the upper low will remain
to the northwest of PA into the middle of the week, perhaps
finally shifting east by Wednesday. The old, occluded surface
low will do a little loop-de-loop through the Great Lakes
Tuesday before moving back over our region on Tuesday night into
Wednesday. This will bring another good chance for showers and
storms, esp for the NW half or more of the CWA. The rainfall
will not be heavy, but enough instability is generated during
the daytimes that thunder is a possibility. Temperatures should
remain 5-10F cooler than normal maxes until later this week when
we get back near normal, and overnight temps will be near to
just slightly below normals for the balance of the week.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The aforementioned upper low will begin to lose its grip on our
local weather as it lifts to the NE across the New England
states and SE Canada on Thursday.

Some difficult to pinpoint spokes of upper level energy will
drop south or southeast along the backside of this departing
Upper Low later Thursday into Friday bringing variable amounts
of clouds and mainly scattered diurnal showers. The best
mesoscale lift and prob for showers appears to be Thursday
afternoon and evening as several deg C of mid-level cooler and
upper level diffluence brings a several to 6 hour period of more
numerous showers, esp across the Northern Mtns where where the
coolest temps aloft will reside.

The exact evolution of a relaxing, more zonal WNW upper level
flow next weekend is rather uncertain as there is quite
significant diff between the EC and GFS Operational Models with
the EC being the more zonal and the GFS showing another round of
amplification of the low heights across the Glakes and NE US.

Will take the middle road between these two differing solutions
at this point and mention relatively low, 20-30 pops for Sat
and Sunday.

Max temps should peak Thursday at a few to several deg F above
normal before slipping by 3-5 deg F for the Friday through
Sunday period.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
Guidance continues to show moderate-to-high probabilities of
IFR conds along a JST/AOO/BFD line, with restrictions continuing
throughout Monday. HREF guidance gives a high (70-90%)
probability of IFR cigs at BFD ~13Z through ~19Z, with a
moderate (40-60%) probability of these restrictions lasting
through the evening hours. SREF is in fairly good agreement,
although is more hesitant to drop CIGs below IFR outside of BFD.

Gusty winds associated with a cold front passage across central
PA, impacting the western airfields this morning and stretching
across the area. Some TSRA is possible along IPT/MDT/LNS, and
has been included in this TAF package due to increasing confidence
on the western extent of these storms.

Outlook...

Mon-Wed...Higher likelihood of SHRA and TSRA, esp. Mon/Wed.

Thurs-Fri...Mainly VFR. Isolated afternoon showers possible
across mainly the northern half of CPA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Dangelo
NEAR TERM...Lambert/Dangelo
SHORT TERM...Dangelo/Banghoff
LONG TERM...Lambert/Dangelo/RXR
AVIATION...Lambert/NPB
Hazardous weather outlook, Jun 12, 11:24 AM EST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1224 PM EDT Mon Jun 12 2023

PAZ004>006-010>012-017>019-024>027-033>036-045-131630-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Somerset-Bedford-Fulton-Franklin-Southern Clinton-
1224 PM EDT Mon Jun 12 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ028-037-041-042-046-049>053-056>059-063>066-131630-
Juniata-Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
1224 PM EDT Mon Jun 12 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

A few strong thunderstorms with briefly heavy rain, gusty winds and
small hail are possible this afternoon. Isolated flooding is possible
if multiple thunderstorms move over the same locales.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Special weather statement, Jun 12, 12:16 PM EST, 14 minutes before
Special Weather Statement
National Weather Service State College PA
116 PM EDT Mon Jun 12 2023

PAZ057-065-066-121800-
York PA-Lancaster PA-Dauphin PA-
116 PM EDT Mon Jun 12 2023

...A GUSTY SHOWER WILL IMPACT WEST CENTRAL LANCASTER...SOUTH CENTRAL
DAUPHIN AND NORTHWESTERN YORK COUNTIES THROUGH 200 PM EDT...

At 116 PM EDT, Doppler radar was tracking a gusty shower over
Weigelstown, moving north at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
York, Weigelstown, Elizabethtown, Middletown, Steelton, Shiloh, West
York, Valley Green, Bressler-Enhaut-Oberlin, Manchester, Emigsville,
Highspire, Dover, North York, Mount Wolf, Bainbridge, Royalton,
Goldsboro, York Haven and Lewisberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3994 7677 3993 7685 3997 7694 4025 7684
      4017 7661
TIME...MOT...LOC 1716Z 199DEG 24KT 4002 7682

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Colbert

The radar

The Sterling radar (KLWX), 138 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, York

When
June 12, 12:30 PM EST to 12:32 PM EST
Where
York County, 0.36 mi NW of Strinestown to 0.53 mi N of Strinestown
Rating
EF0
Path length
0.34 mi
Path width
130 yd
Reported by
NWS Storm Survey
Coordinates
40.084, -76.775

At 1:30 PM on June 12, 2023, an EF0 tornado touched down in Conewago Township, York County. The tornado crossed Cloverleaf Road and tracked northeastward for just over one-third of a mile before lifting around 1:32 PM. A few trees were uprooted between Cloverleaf Road and Kern Road. Maximum winds were estimated to be around 75 mph, and the maximum path width was approximately 130 yds.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyThe tornado archive for Pennsylvania, 2023Warnings in Pennsylvania, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094105.